SAN FRANCISCO (KPIX 5) — For decades, codeine has been used for pain relief, but a new report is warning about some potentially deadly dangers for children.
The American Academy of Pediatrics says doctors and parents should stop giving codeine to children under 18.
Codeine has been linked to dangerous side effects and rare deadly breathing reactions, but some doctors still prescribe it to treat pain or cough in kids.
“There have been deaths associated with codeine use in children undergoing tonsillectomy, but not just tonsillectomy,” Dr. Randall Flick with the Mayo Clinic said.
The body turns codeine into morphine and, experts say depending on how fast the body breaks it down, some children get too much of the drug.
Despite previous warnings from the AAP and the FDA, codeine is still available in over the counter cough medicines in many states.
Dr. Flick was part of an FDA panel last year that found no evidence codeine works for cough. And, when it comes to pain after tonsillectomies, there are safer alternatives including oxycodone.
“The risks of using oxycodone are different and much less than those with codeine,” Dr. Flick said.
And, Flick says when it comes to treating pain, medications like acetaminophen and ibuprofen are also becoming more common.